• Users Online: 190
  • Print this page
  • Email this page


 
 
Table of Contents
CASE REPORT
Year : 2018  |  Volume : 22  |  Issue : 2  |  Page : 85-86

Localized acneiform eruption induced by radiation therapy


Department of Dermatology, McGill University Health Center, Jewish General Hospital, Montreal, Quebec, Canada

Date of Web Publication21-Sep-2018

Correspondence Address:
Dr. Bader Sameer Zimmo
Department of Dermatology, McGill University Health Center, Jewish General Hospital, Montreal, Quebec; 3755 Côte-Ste-Catherine Road, Pavilion G, Room G-026, H3t 1e2, Montreal, Quebec
Canada
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jdds.jdds_16_18

Get Permissions

  Abstract 


Radiation-induced skin changes and dermatoses occur in the majority of patients receiving radiotherapy and may produce significant adverse effects. Radiation-induced acneiform eruption is a rare but likely an underreported cutaneous adverse effect. This is a case of a localized comedonal eruption induced by radiation therapy exposure in a 47-year-old male treated for a malignant tumor. Recognition and proper management of this presentation are important for the optimization of patient health, reassurance of the patient and the treating team, and avoidance of any unnecessary delays in surgical reconstruction planning.

Keywords: Acne, acneiform, comedo reaction, comedones, cutaneous reaction, Favre–Racouchot, radiation, radiotherapy, skin reaction


How to cite this article:
Zimmo BS. Localized acneiform eruption induced by radiation therapy. J Dermatol Dermatol Surg 2018;22:85-6

How to cite this URL:
Zimmo BS. Localized acneiform eruption induced by radiation therapy. J Dermatol Dermatol Surg [serial online] 2018 [cited 2018 Dec 16];22:85-6. Available from: http://www.jddsjournal.org/text.asp?2018/22/2/85/241906




  Introduction Top


Ionizing radiation therapy is a frequently used modality in the management of tumors, often used as a curative or palliative treatment. Despite recent advances, radiation-induced skin changes and dermatoses remain frequent and significant adverse events.[1] The most commonly observed forms are the well-described acute and chronic radiation dermatitis; however, a myriad of atypical and reactive dermatosis have been reported.[2] Radiation-induced acneiform eruption has rarely been reported in the literature. However, it is likely to be underreported. This is a case report of a male patient with a sinonasal vestibule squamous cell carcinoma who developed a comedonal eruption postradiation therapy.


  Case Report Top


A 47-year-old male with a sinonasal vestibule moderately differentiated squamous cell carcinoma underwent total rhinectomy and received adjuvant radiotherapy to the primary tumor site as well as the lymph node basin of the neck. He presented to the dermatology clinic with a 2-week history of an asymptomatic monomorphic comedonal acneiform eruption, confined to the radiation exposure area of the central face [Figure 1]a and [Figure 1]b. It had started 2 weeks after completion of the radiation therapy regimen. Chemotherapy was not indicated, and he was not on any potentially comedogenic medications. No occlusive dressings or oil-based products had been reported.
Figure 1: Monomorphic comedonal acneiform eruption, confined to the radiation exposure area of the central face (a and b)

Click here to view


Given this characteristic presentation, a clinical diagnosis of radiation-induced acneiform eruption was made. Skin biopsy was not indicated. The patient's main concern was potential delay to the scheduled reconstructive surgery of his nose. The patient was reassured that the benign and transient nature of his condition and was unlikely to interfere with his scheduled reconstructive surgery. He was managed successfully with immediate mechanical comedonal extraction of most of the lesions and topical treatment with tretinoin cream (0.025%) once daily. Complete resolution of the lesions was achieved within 6 weeks of treatment.


  Discussion Top


Acne and/or acneiform eruption can be induced by a variety of factors including drugs and hormonal therapies, endocrinopathies, metabolic abnormalities, genetic disorders, contact with chemicals, skin irritation from friction or pressure, or a tropical environment. Comedonal variants are the most common form.[3] Favre–Racouchot syndrome is a characteristic presentation of comedones and cysts admixed with nodular elastosis.[4] However, an inflammatory eruption or a mixture of inflammatory and comedonal eruption can also occur. Although radiation-induced acne may affect any body site exposed to radiation, it is more commonly seen in sebaceous gland-rich areas such as the face, scalp, and neck,[5] and less frequently, on the upper trunk and breasts.[2],[6] The distribution of lesions is typically confined to the radiation exposure field with a clear line of demarcation between the affected area and the adjacent normal skin. Lesions start to appear as the acute phase of radiation dermatitis starts to resolve. The typical latency period varies from 2 weeks to 6 months postirradiation, representing a delayed cutaneous reaction to ionizing radiation.[5]

Although the pathogenesis of radiation-induced acne is unknown, multiple theories have been postulated. Similar to the pathogenesis of Favre–Racouchot syndrome, which is caused by long-term and excessive sun exposure,[4] radiation might induce follicular inflammation leading to follicular hyperkeratosis, obstruction, and comedo formation.[5],[7] Other potential mechanisms include radiation-induced changes in the quality and/or quantity of sebum, or in the local cytokine expression milieu,[5],[7] or possibly a foreign body inflammatory reaction induced by remnants of the destroyed pilosebaceous unit after irradiation.[3] The radiosensitivity and volume of the irradiated site, as well as the parameters of the treatment regimen, including the radiation type and dose, fractioned delivery, and combined use of radiosensitizers, may affect the severity of the eruption.[8]

Given the transient nature of this reactive eruption, treatment is usually conservative. Topical treatments, dictated by the predominant clinical picture, may include retinoids, antibiotics with anti-inflammatory properties, and benzoyl peroxide, as well as mechanical comedonal extraction. In some cases, the addition of oral systemic medications such as tetracycline antibiotics in combination with topical retinoids treatment has been beneficial.[9]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Bray FN, Simmons BJ, Wolfson AH, Nouri K. Acute and chronic cutaneous reactions to ionizing radiation therapy. Dermatol Ther (Heidelb) 2016;6:185-206.  Back to cited text no. 1
    
2.
Turrion Merino L, Vano-Galvan S, Garcia de la Vega MU, Hermosa Zarza E, Garcia del Real CM, Jaen Olasolo P. Localized acneiform eruption following radiotherapy in a patient with breast carcinoma. Dermatol Online J 2014;20. pii: doj_21546.  Back to cited text no. 2
    
3.
Demirsoy EO, Kiran R, Öztürk B, Özkara Kaçar S, Sikar Aktürk A. Comedogenic acne following radiation therapy. Eur J Dermatol 2011;21:1017-8.  Back to cited text no. 3
    
4.
Favre M, Racouchot J. Nodular cutaneous elasteidosis with cysts and comedones. Ann Dermatol Syphiligr (Paris) 1951;78:681-702.  Back to cited text no. 4
    
5.
Martin WM, Bardsley AF. The comedo skin reaction to radiotherapy. Br J Radiol 2002;75:478-81.  Back to cited text no. 5
    
6.
Balagula Y, Hensley JR, Gerami P, Lacouture ME. Acneiform rash as a reaction to radiotherapy in a breast cancer patient. J Support Oncol 2010;8:268-71.  Back to cited text no. 6
    
7.
Friedman SJ, Su WP. Favre-Racouchot syndrome associated with radiation therapy. Cutis 1983;31:306-10.  Back to cited text no. 7
    
8.
Porock D. Factors influencing the severity of radiation skin and oral mucosal reactions: Development of a conceptual framework. Eur J Cancer Care (Engl) 2002;11:33-43.  Back to cited text no. 8
    
9.
Parr K, Mahmoudizad R, Grimwood R. Resolution of radiation-induced acneform eruption following treatment with tretinoin and minocycline: A case report. Cutis 2013;92:27-8.  Back to cited text no. 9
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed165    
    Printed4    
    Emailed0    
    PDF Downloaded30    
    Comments [Add]    

Recommend this journal